Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Quad Cities, IA

July 10, 20174 counties in Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2017, 5:21 AM CDT for 4 counties in Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 5:21 AM CDT (10:21 UTC)
Expired
Jul 10, 2017, 6:15 AM CDT
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:54 AM CDTTSTM WND DMGSciota, ILTELEPHONE POLE BLOWN OVER WITH WIRES DOWN ACROSS A ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KDVN 101021
SVRDVN
ILC067-071-109-187-101115-
/O.NEW.KDVN.SV.W.0142.170710T1021Z-170710T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
521 AM CDT MON JUL 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...
  Southern Henderson County in west central Illinois...
  Southern Warren County in west central Illinois...
  McDonough County in west central Illinois...

* Until 615 AM CDT

* At 520 AM CDT, severe thunderstorms were located along a line 
  extending from near Abingdon to Adrian, moving quickly south at 60 
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Macomb, Carthage, Bushnell, Colchester, La Harpe, Dallas City,
  Blandinsville, Augusta, Bowen, Industry, Good Hope, Prairie City,
  Terre Haute, Bardolph, West Point, Ferris, Raritan, Tennessee,
  Sciota and Colusa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9122 4064 9124 4064 9119 4066 9114
      4074 9045 4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1020Z 001DEG 60KT 4084 9042 4053 9120 

HAIL...<.75IN
WIND...70MPH
 
$$

12
2 follow-up statements
891 
WWUS53 KDVN 101054
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
554 AM CDT MON JUL 10 2017

ILC067-071-109-187-101115-
/O.CON.KDVN.SV.W.0142.000000T0000Z-170710T1115Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
554 AM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR HANCOCK...SOUTHERN HENDERSON...SOUTHERN WARREN AND MCDONOUGH
COUNTIES...

At 552 AM CDT, severe thunderstorms were located along a line
extending from near New Philadelphia to near Ferris, moving south at 
45 mph. This line of storms earlier produced damaging winds in 
northern Des Moines County Iowa just before 5 AM CDT.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Macomb, Carthage, Bushnell, Colchester, La Harpe, Dallas City,
Blandinsville, Augusta, Bowen, Industry, Good Hope, Prairie City,
Terre Haute, Bardolph, West Point, Ferris, Raritan, Tennessee, Sciota
and Colusa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9122 4064 9124 4064 9119 4066 9114
      4074 9045 4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1052Z 000DEG 41KT 4050 9043 4043 9120 

HAIL...<.75IN
WIND...60MPH
 
$$

12
850 
WWUS53 KDVN 101114
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
614 AM CDT MON JUL 10 2017

ILC067-071-109-187-101123-
/O.EXP.KDVN.SV.W.0142.000000T0000Z-170710T1115Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
614 AM CDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK...SOUTHERN
HENDERSON...SOUTHERN WARREN AND MCDONOUGH COUNTIES WILL EXPIRE AT 615
AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4020 9122 4064 9124 4064 9119 4066 9114
      4074 9045 4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 1113Z 001DEG 60KT 4021 9044 4014 9121 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 2:10 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
210 AM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 136 AM CDT Mon Jul 10 2017

A large MCS continue to move southeast through IA/MN/WI as of 1
AM. The two main focusing mechanisms appear to be a warm advection
wing near 700mb over central to southeast WI, and another band of
intense updrafts at the edge of the cap, from south central MN to
near Fort Dodge. The southern flank of this will impact our area
through 15Z with heavy rain, and possibly damaging winds and hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 136 AM CDT Mon Jul 10 2017

The forecast for today will focus on timing out the morning
storms, and increasing the heat and humidity. The front is
expected to be north of the CWA today, and with the expected
rainfall this morning, we should see a very humid day take place.
By late morning, clearing should occur in most areas, with heat
index readings near 90 north to near 100 south. This is near
advisory, but with the uncertainty of storm/cloud evolution, will
not issue any heat related headlines on this shift. The cap that
is is holding over southwest Iowa will advect northeast today,
making the prospect for additional surface based storms in our
area a very low confidence outlook. There is a low chance an
isolated storm could fire in the south today on outflow
convergence, and if it did, a strong storm would be likely. ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 136 AM CDT Mon Jul 10 2017

Hot and humid weather will continue through Thursday, with low
confidence chance for showers and thunderstorms. The air mass will
remain very moist, and storms will carry a locally heavy rain
threat when the occur. As of now, the hottest day appears to be
Wednesday which continues to show potential for a heat advisory
during the afternoon and evening hours, when heat indexes reach
the 95 to 103 range. By Thursday, the front is expected to move
south, shifting the heat threat away from the region, at least for
a day. By Friday and Saturday, another cool front will approach
from the north, with temperatures rebounding back to the upper
80s, and a return to the upper 60s. A low chance for storms is
included for the upcoming front, which does not appear to be
strongly forced at this time.
ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1155 PM CDT Sun Jul 9 2017

Latest upstream radar trends support slightly slower timing for
overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to
the eventual intensity of winds and have toned them down slightly.
Mainly MVFR ceilings and periods of IFR visibilities will likely
accompany the storms, with a period of MVFR ceilings lingering
into Monday morning. The chance of showers and storms is low at
KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...RP Kinney
Hazardous weather outlook, Jul 9, 8:10 PM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
810 PM CDT Sun Jul 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
810 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along the Highway 20 corridor during the overnight
hours. A slight risk extends southward to include the Interstate
80 corridor, with a marginal risk as far south as southeast Iowa
and western Illinois.

A line of severe thunderstorms, with bowing segments producing
swaths of very damaging winds, is expected to push into the
northern half of the outlook area mainly after midnight. Damaging
winds of up to 70 mph, with swaths of around 80 mph appears likely,
especially in the enhanced risk area.

Backbuilding or repeating thunderstorms over generally the same
area in the wake of the intense bow echo will produce torrential
rainfall, with amounts of several inches in a short time possible.
Any areas that receive this amount of rain may lead to flash flooding
and rapid rises on creeks and streams.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a slight risk of severe thunderstorms
Monday afternoon, east of a Carthage to Aledo Illinois line. A
marginal risk exists for the remainder of the outlook area.

Thunderstorms will continue to be possible, as a stalled front
remains over the area through Thursday. There will be a threat for
heavy rainfall, as well as damaging winds from occasional rounds
of storms during this period. At this time, the timing of the
periods of storms are not certain, but the main threat does
appear to be heavy rain rates and eventual flooding.

Very moist air will combine with hot temperatures, to bring
afternoon heat index readings to the 95 to 105 range Monday
through Wednesday. Locations along and south of Interstate 80 are
most at risk for the intense heat, as clouds and thunderstorms
could offset the heat farther north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 12 am and 7 am
early Monday morning, mainly along and north of Interstate 80.

Haase/RP Kinney

In the hours before

Special weather statement, Jul 10, 2:07 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017

IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
      4218 9090 4210 9094 4232 9173 4265 9154
      4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147

12
Local storm report, Jul 10, 2:56 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HAIL             HIAWATHA                42.05N 91.68W
07/10/2017  E0.25 INCH       LINN               IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Special weather statement, Jul 10, 3:52 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 AM CDT MON JUL 10 2017

ILC011-015-073-131-161-195-IAC045-163-100945-
Rock Island-Mercer-Whiteside-Henry-Carroll-Bureau-Scott-Clinton-
352 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WHITESIDE...HENRY...SOUTHEASTERN CARROLL...
NORTHWESTERN BUREAU...CENTRAL SCOTT AND EASTERN CLINTON COUNTIES
UNTIL 445 AM CDT...

At 351 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Savanna to near Blue Grass. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Sterling, Rock Falls, Morrison, Cambridge, Mount Carroll, Silvis,
Geneseo, Eldridge, Milan, Colona, Camanche, Le Claire, Coal Valley
and Fulton.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 290 and 306.
 Interstate 80 in Illinois between mile markers 1 and 36.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 44.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9012 4115 9039 4150 9079 4152 9078
      4203 9021 4203 9016 4207 9017 4214 9009
      4189 8963 4158 8962
TIME...MOT...LOC 0851Z 317DEG 36KT 4205 9011 4153 9070

12
Special weather statement, Jul 10, 4:32 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT MON JUL 10 2017

ILC071-131-161-187-IAC031-057-087-101-103-107-115-139-163-177-183-
101030-
Henderson-Rock Island-Mercer-Warren-Van
Buren-Keokuk-Cedar-Washington-Muscatine-Jefferson-Henry-Des
Moines-Louisa-Scott-Johnson-
432 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...SOUTHWESTERN ROCK ISLAND...MERCER...NORTHERN WARREN...
NORTHEASTERN VAN BUREN...SOUTHEASTERN KEOKUK...SOUTHEASTERN CEDAR...
WASHINGTON...MUSCATINE...EASTERN JEFFERSON...HENRY...DES MOINES...
LOUISA...WESTERN SCOTT AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 AM
CDT...

At 431 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to Columbus Junction to 6
miles east of Harper. Movement was south to southeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Rock Island, Muscatine, Monmouth, Mount Pleasant,
Washington, Aledo, Wapello, Columbus Junction, Durant, Oquawka, West
Liberty, Wilton, Burgess, Kalona, New London, Walcott, Mediapolis,
Blue Grass and Lone Tree.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 270 and 288.
 Interstate 280 between mile markers 4 and 9.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4171 9077 4115 9044 4093 9044 4084 9184
      4140 9205
TIME...MOT...LOC 0931Z 338DEG 42KT 4140 9079 4129 9134 4135 9192

12
Local storm report, Jul 10, 5:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             4 S RICHMOND            41.40N 91.69W
07/10/2017  E1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:42 AM CDTSevere Thunderstorm WarningDVNJo Daviess50 min
Jul 10, 3:52 AM CDTSpecial Weather StatementDVNHenry, Rock Island, Whiteside53 min
Jul 10, 4:32 AM CDTSpecial Weather StatementDVNMercer58 min
Jul 10, 4:48 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren42 min
Jul 10, 6:11 AM CDTSpecial Weather StatementDVNPutnam34 min
Jul 10, 7:25 AM CDTSpecial Weather StatementDVNHancock, McDonough65 min
Jul 10, 2:20 PM CDTHeat AdvisoryDVNHancock, Henderson, McDonough, Mercer, Warren5 hr
Jul 10, 6:10 PM CDTSpecial Weather StatementDVNMcDonough35 min
Jul 10, 6:38 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.